Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 5, NWS Greenville-Spartanburg, SC

April 20, 1996Gaston County, Lincoln County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 20, 1996, 3:24 PM EDT for Gaston County, Lincoln County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 3:24 PM EDT (19:24 UTC)
Expired
Apr 20, 1996, 4:00 PM EDT
In force
36 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Gaston County, NC, Lincoln County, NC

The radar

The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:25 PM EDTThunderstorm WindGastonia, NC
Apr 20, 3:45 PM EDTThunderstorm WindDallas, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 201926
TORGSP
NCC071-109-202000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
324 PM EDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...GASTON COUNTY...LINCOLN COUNTY
 
AT 322 DOPPLER RADAR INDICATED SEVERE THUNDERSTORM POSSIBLY PRODUCING A
TORNADO IN NORTHERN GASTON COUNTY NEAR HIGH SHOALS. THIS STORM IS MOVING
EAST AROUND 40 AND WILL MOVE SOUTH OF LINCOLNTON AND CLOSE TO IRON
STATION BY 345PM. A WEATHER SPOTTER A FUNNEL CLOUD ALONG THE GASTON
COUNTY AND LINCOLN COUNTY LINE.
 
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 1:51 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 20, 1:51 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
148 PM EDT SAT APR 20 1996

.RAH..THINK WE NEED BEEF UP POPS FOR CURRENT THREAT AND PSBLY
      ANOTHER LATER TNT AND EARLY SUN.

ONLY HAVE HAD TIME TO LOOK AT NGM AND ETA ON AFOS...NO GRIDDED
DATA AVAILABLE.  LOOKS LIKE WE HAVE THIS WAVE OF SVR TO DEAL WITH
WHICH WILL AFFECT MOST OF WESTERN NC LATE THIS AFTN AND ELY EVENING
AND STORMS IN NRN AL AND NW GA SPREADING INTO REMAINDER OF AREA
MAINLY EARLY TONIGHT.

MODELS HINT AT ANOTHER WEAK SW MOVG IN LATE TONIGHT AND EARLY SUNDAY.
THIS MAY PRODUCE ANOTHER WAVE OF STRONG SSTORMS AS STRONG..WARM MOIST
FLOW WILL CONTINUE TO PUMP MOISTURE IN.  MOS TEMPS AND POPS LOOK OK.

GSP 60/78/59/81 6/5/3/5
AVL 58/76/55/78 6/5/4/6
CLT 64/79/63/81 5/4/3/5

RBN

In the hours before

Local storm report, Apr 20, 12:31 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1231 PM EDT SAT APR 20 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
1227 PM    KELLY VALLEY              NC   1.00 HAIL
04/20/96   MACON                          COUNTY 911

1227 PM    FRANKLIN                  NC   WIND DAMAGE
04/20/96   MACON                          COUNTY 911
Local storm report, Apr 20, 1:09 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
109 PM EDT SAT APR 20 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
104 PM     CASHIERS                  NC   WIND DAMAGE
04/20/96   JACKSON                        TREES DOWN
Local storm report, Apr 20, 1:27 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
127 PM EDT SAT APR 20 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.d....
115 PM     COUNTY-WIDE               NC   .75 HAIL
04/20/96   TRANSYLVANIA                   REPORTED BY COUNTY
                                          DISPATCH
Local storm report, Apr 20, 1:31 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
130 PM EDT SAT APR 20 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
127 PM     ASHEVILLE                 NC   .75 HAIL
04/20/96   BUNCOMBE                       PEA TO DIME-SIZED HAIL IN
                                          DOWNTOWN ASHEVILLE
                                          REPORTED BY WARNNET
p
Special weather statement, Apr 20, 2:55 PM EDT, 29 minutes before
NCZ048-051-052-058-059-062-202000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1855 PM EDT SAT APR 20 1996

...TORNADO WATCH CANCELLED FOR GRAHAM...HAYWOOD...JACKSON...
   SWAIN...MACON AND MADISON COUNTIES IN WESTERN NORTH CAROLINA...

THE TORNADO WATCH EARLIER IN EFFECT FOR PARTS OF THE CENTRAL AND
SOUTHERN MOUNTAINS HAS BEEN CANCELLED.  THE LINE OF DAMAGING STORMS
EXPECTING TO PRODUCE THE SEVERE WEATHER HAS ALREADY MOVED THROUGH
THESE COUNTIES AND THE CURRENT THREAT OF SEVERE WEATHER HAS MOVED
FURTHER TO THE EAST WHERE A SEVERE THUNDERSTORM WATCH CONTINUES.

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS INTO THE
EVENING.

RBN
Special weather statement, Apr 20, 3:00 PM EDT, 24 minutes before
NCZ048-051-052-058-059-062-202000-

SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
255 PM EDT SAT APR 20 1996

...TORNADO WATCH CANCELLED FOR GRAHAM...HAYWOOD...JACKSON...
   SWAIN...MACON AND MADISON COUNTIES IN WESTERN NORTH CAROLINA...

THE TORNADO WATCH EARLIER IN EFFECT FOR PARTS OF THE CENTRAL AND
SOUTHERN MOUNTAINS HAS BEEN CANCELLED.  THE LINE OF DAMAGING STORMS
EXPECTING TO PRODUCE THE SEVERE WEATHER HAS ALREADY MOVED THROUGH
THESE COUNTIES AND THE CURRENT THREAT OF SEVERE WEATHER HAS MOVED
FURTHER TO THE EAST WHERE A SEVERE THUNDERSTORM WATCH CONTINUES.

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS INTO THE
EVENING.

RBN
CORRECTED TIME OF STATEMENT.

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:28 AM EDTSevere Thunderstorm WarningGSPGraham, Swain62 min
Apr 20, 11:54 AM EDTSevere Thunderstorm WarningGSPMacon36 min
Apr 20, 12:20 PM EDTTornado WarningGSPHaywood40 min
Apr 20, 12:34 PM EDTSevere Thunderstorm WarningGSPJackson, Macon41 min
Apr 20, 12:55 PM EDTSevere Thunderstorm WarningGSPBuncombe, Transylvania50 min
Apr 20, 1:19 PM EDTSevere Thunderstorm WarningGSPHenderson41 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.